Context: Post-arthroplasty metallosis, which refers to metallic corrosion and deposition of metallic debris in the periprosthetic soft tissues of the body, is an uncommon complication. Systemic cobalt toxicity post-arthroplasty is extremely rare. The few known fatal cases of cobalt toxicity appear to be a result of replacing shattered ceramic heads with metal-on-metal or metal-on-polyethylene implants. Friction between residual shards of ceramic and cobalt–chromium implants allows release of cobalt into the synovial fluid and bloodstream, resulting in elevated whole blood cobalt levels and potential toxicity. Case details: This is a single patient chart review of a 60-year-old woman with prior ceramic-on-ceramic right total hip arthroplasty complicated by fractured ceramic components and metallosis of the joint. She underwent synovectomy and revision to a metal-on-polyethylene articulation. Ten months post-revision, she presented to the emergency department (ED) with right hip pain, dyspnea, worsening hearing loss, metallic dysgeusia, and weight loss. Chest CTA revealed bilateral pulmonary emboli (PE), and echocardiogram revealed new cardiomyopathy with global left ventricular hypokinesis with an ejection fraction (EF) of 35–40% inconsistent with heart strain from PE. Whole blood cobalt level obtained two days into her admission was 424.3 mcg/L and 24-h urine cobalt level was 4830.5 mcg/L. Although the patient initially clinically improved with regard to her PE and was discharged to home on hospital day 5, she returned 10 days later with a right hip dislocation and underwent closed reduction of the hip. The patient subsequently decompensated, developing cardiogenic shock, and respiratory failure. She went into pulseless electrical activity (PEA) and expired. Autopsy revealed an extensive metallic effusion surrounding the right hip prosthesis that tested positive for cobalt (41,000 mcg/L). There was also cobalt in the heart muscle tissue (2.5 mcg/g). A whole blood cobalt level obtained two days before she expired was 641.6 mcg/L. Discussion: This is a case of fatal cobalt-induced cardiomyopathy in a patient whose ceramic components of a total hip arthroplasty fractured causing metallosis with worsening cobalt toxicity. We recommend that when a fractured device is revised with a prosthesis with cobalt–chromium components, whole blood and urine cobalt measurements should be obtained and periodically monitored to evaluate for rising concentrations. Providers should be aware of clinical signs and symptoms of cobalt toxicity in patients who have prostheses with cobalt–chromium components. If suspected, toxicology and orthopedics should be involved for possible chelation and removal of the prosthesis.
- hip arthroplasty
ASJC Scopus subject areas